Alert archive / Minnesota / Tornado Warnings in 1998

Tornado Warning 12, NWS Grand Forks, ND

July 18, 1998Pennington County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jul 18, 1998, 5:14 PM CDT for Pennington County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 1998, 5:14 PM CDT (22:14 UTC)
Expired
Jul 18, 1998, 5:45 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Pennington County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 113 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:18 PM CDTTornado F0Thief River Falls, MNA tornado touched down briefly in a field.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 1998-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 1998-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

068 
WFUS1 KFAR 182216 RRA
TORFAR
MNC113-182245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
514 PM CDT SAT JUL 18 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  PENNINGTON COUNTY IN NORTHWESTERN MINNESOTA

* UNTIL 545 PM CDT

* AT 512 PM CDT...A PUBLIC REPORT OF A TORNADO WAS RECEIVED 8 MILES
  WEST OF THIEF RIVER FALLS. MOVEMENT OF THUNDERSTORMS IN THAT AREA
  WAS SOUTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  THIEF RIVER FALLS AT 525 PM CDT

THIS IS A DANGEROUS STORM.  IF YOU ARE IN THE PATH OF THIS TORNADO
ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING.

RA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 18, 2:58 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 18, 2:58 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
258 PM CDT SAT JUL 18 1998

DUE TO PREVIOUS SVR WEATHER...DISCUSSION WL BE SHORT.  PROBLEM FOR
TONIGHT CONTINUES TO BE SEVERE POTENTIAL.  AT 19Z...SFC TROUGH WAS FROM
PEMBINA INTO SC ND.  AHEAD OF TROUGH...SKIES HAVE CLEARED IN ALL BY
EXTREME EASTERN ZONES WHERE CONVECTION CONTINUES.  WITH DEW POINTS IN
U60 TO L70S...80 KT H3 JET APPROACHING AND SFC BOUNDARY...EXPECT CAP TO
BE BROKEN LATER THIS EVENING IN SE ND.  AS NOTED IN SPC DISC...GOOD
VEERING AHEAD OF TROUGH SO SUPERCELLS POSSIBLE WITH LARGE HAIL AND EVEN
ISOL TORNADO. IN ADDITION...PW/S GRTN 1.6 IN IN SE ND AND WC MN SHOW
POTENTIAL FOR HEAVY RAIN.  SINCE INITIATION WL LIKELY BE OVR SE
ND...EXPECT HEAVY RAIN TO BE VERY SCATTERED AND NOT CAUSE WIDESPREAD
FLOODING POBLEMS.  HOWEVER...AS MCS FORM LATER IN EVENING...HEAVY RAIN
ON VERY WET SOILS IN WC MN COULD CAUSE SOME FLASH FLOODING.  SO AGREE
WITH MSP IN CONT FFA FOR WC MN COUNTIES FOR TNGT.

ACRS NE ND...FRONTAL PASSAGE LOOKS TO BE TOO EARLY FOR CONVECTION TO NW
OF LINE FROM GRAFTON PEMBINA TO COOPERSTOWN.  AND ONLY EXPECT ISOL
EVENING THUNDERSTORMS IN GFK/MAYVILL AREA.  BETTER CHC BEFORE MIDNIGHTV
ACROSS NW MN AS ATMOS CONTINUES TO HEAT AND UPPER/LOWER LEVEL DYNAMICS
COME INTO PHASE.  AS FOR LOWS...COOLEST TOWARD DVL IN A60 WITH M-U60S
IN SRN ZONES.

THANKS MSP FOR COORD.  WL CONTACT BIS ABOUT ZFP SHORTLY.

SCHUMACHER

In the hours before

Local storm report, Jul 18, 2:16 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
214 PM CDT SAT JUL 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    MT. CARMEL                ND   1.75 INCH HAIL
07/18/98   CAVALIER

0805 AM    VALLEY CITY               ND   1.00 INCH HAIL
07/18/98   BARNES

0815 AM    TOLNA                     ND   0.75 INCH HAIL
07/18/98   BENSON

0820 AM    ORISKA                    ND   1.00 INCH HAIL
07/18/98   BARNES

0830 AM    HANNAFORD                 ND   0.75 INCH HAIL
07/18/98   GRIGGS

0910 AM    4NE TOWER CITY            ND   1.00 INCH HAIL
07/18/98   CASS

0915 AM    FORDVILLE                 ND   0.75 INCH HAIL
07/18/98   WALSH

0925 AM    1S ENDERLIN               ND   1.00 INCH HAIL
07/18/98   RANSOM

0935 AM    MCLEOD                    ND   1.75 INCH HAIL
07/18/98   RANSOM

0939 AM    4N WYNDMERE               ND   1.00 INCH HAIL
07/18/98   RICHLAND

0957 AM    3SE LEONARD               ND   0.75 INCH HAIL
07/18/98   RICHLAND

1015 AM    GREAT BEND                ND   0.75 INCH HAIL
07/18/98   RICHLAND

1104 AM    3W FAIRMOUNT              ND   1.75 INCH HAIL
07/18/98   RICHLAND

1136 AM    LANCASTER                 MN   0.75 INCH HAIL
07/18/98   KITTSON

1145 AM    4N 2.5W LANCASTER         MN   0.75 INCH HAIL
07/18/98   KITTSON

1149 AM    HERMAN                    MN   0.75 INCH HAIL
07/18/98   GRANT

1230 PM    BADGER                    MN   0.75 INCH HAIL
07/18/98   ROSEAU

KELLENBENZ
Local storm report, Jul 18, 2:20 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
220 PM CDT SAT JUL 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 AM    1N ENDERLIN               ND   1.00 INCH HAIL
07/18/98   CASS

KELLENBENZ
Local storm report, Jul 18, 2:20 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
220 PM CDT SAT JUL 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 AM    1N ENDERLIN               ND   1.00 INCH HAIL
07/18/98   CASS

KELLENBENZ
Special weather statement, Jul 18, 3:16 PM CDT, 1 hour 58 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
316 PM CDT SAT JUL 18 1998

...THE RISK FOR SEVERE THUNDERSTORMS CONTINUES FOR PARTS OF EASTERN
NORTH DAKOTA AND WESTERN MINNESOTA...

A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES SOUTH OF A LINE FROM
HALLOCK TO JAMESTOWN.  MORE STORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON.  THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.  HOWEVER...ISOLATED TORNADOES ARE POSSIBLE ACROSS
SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA.

A FRONT EXTENDED FROM NEAR HALLOCK TO BISMARCK THIS AFTERNOON.  AHEAD
OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE UPPER 80S WITH DEW
POINTS AROUND 70 DEGREES.  AS THE FRONT MOVES INTO THIS UNSTABLE AIR
MASS...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 4 PM ALONG THE
FRONT.  THE STRONGEST STORMS ARE EXPECTED TO BE ACROSS SOUTHEAST NORTH
DAKOTA EARLY THIS EVENING.  SEVERE STORMS ARE EXPECTED TO BE MORE
ISOLATED ACROSS EXTREME NORTHEAST NORTH DAKOTA INTO NORTHWEST
MINNESOTA.  AS STORM ORGANIZE LATER IN THE EVENING...THEY ARE EXPECTED
TO MOVE INTO WEST CENTRAL MINNESOTA.  IN ADDITION TO THREAT FOR LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...HEAVY RAIN IS POSSIBLE
IN FERGUS FALLS AND ELBOW LAKE AREAS.  THEREFORE A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR TONIGHT ACROSS THIS REGION.^

SEVERE STORMS COULD DEVELOP RAPIDLY LATE THIS AFTERNOON.  STAY TUNED TO
LOCAL MEDIA FOR ANY WATCHES AND WARNINGS THAT ARE ISSUED.

SCHUMACHER
Special weather statement, Jul 18, 3:16 PM CDT, 1 hour 58 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
316 PM CDT SAT JUL 18 1998

...THE RISK FOR SEVERE THUNDERSTORMS CONTINUES FOR PARTS OF EASTERN
NORTH DAKOTA AND WESTERN MINNESOTA...

A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES SOUTH OF A LINE FROM
HALLOCK TO JAMESTOWN.  MORE STORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON.  THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.  HOWEVER...ISOLATED TORNADOES ARE POSSIBLE ACROSS
SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA.

A FRONT EXTENDED FROM NEAR HALLOCK TO BISMARCK THIS AFTERNOON.  AHEAD
OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE UPPER 80S WITH DEW
POINTS AROUND 70 DEGREES.  AS THE FRONT MOVES INTO THIS UNSTABLE AIR
MASS...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 4 PM ALONG THE
FRONT.  THE STRONGEST STORMS ARE EXPECTED TO BE ACROSS SOUTHEAST NORTH
DAKOTA EARLY THIS EVENING.  SEVERE STORMS ARE EXPECTED TO BE MORE
ISOLATED ACROSS EXTREME NORTHEAST NORTH DAKOTA INTO NORTHWEST
MINNESOTA.  AS STORM ORGANIZE LATER IN THE EVENING...THEY ARE EXPECTED
TO MOVE INTO WEST CENTRAL MINNESOTA.  IN ADDITION TO THREAT FOR LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...HEAVY RAIN IS POSSIBLE
IN FERGUS FALLS AND ELBOW LAKE AREAS.  THEREFORE A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR TONIGHT ACROSS THIS REGION.^

SEVERE STORMS COULD DEVELOP RAPIDLY LATE THIS AFTERNOON.  STAY TUNED TO
LOCAL MEDIA FOR ANY WATCHES AND WARNINGS THAT ARE ISSUED.

SCHUMACHER
Local storm report, Jul 18, 4:37 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
437 PM CDT SAT JUL 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0327 PM    HINES                     MN   POWER LINES DOWN
07/18/98   BELTRAMI

0327 PM    TENSTRIKE                 MN   0.75 INCH HAIL
07/18/98   BELTRAMI

1115 AM    TENNY                     MN   0.75 INCH HAIL
07/18/98   WILKIN

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:07 AM CDTSevere Thunderstorm WarningFGFWilkin33 min
Jul 18, 11:31 AM CDTSevere Thunderstorm WarningFGFGrant34 min
Jul 18, 11:44 AM CDTSevere Thunderstorm WarningFGFKittson31 min
Jul 18, 12:15 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau50 min
Jul 18, 3:16 PM CDTSevere Thunderstorm WarningFGFBeltrami44 min
Jul 18, 5:41 PM CDTTornado WarningFGFPennington34 min
Jul 18, 6:01 PM CDTSevere Thunderstorm WarningFGFRed Lake49 min
Jul 18, 6:33 PM CDTSevere Thunderstorm WarningFGFPolk32 min

Nearby

Tornado Warnings in Minnesota, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.